Alert archive / North Dakota / Wind Advisories in 2019

Wind Advisory 7, NWS Bismarck, ND

October 4, 201913 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Oct 4, 2019, 12:55 PM MDT for 13 counties in North Dakota. It took effect at Oct 5, 2019, 5:17 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2019, 12:55 PM MDT (18:55 UTC)
In effect from
Oct 5, 2019, 5:17 AM MDT
Expired
Oct 5, 2019, 5:00 PM MDT
In force
12 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Slope County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 35 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WWUS73 KBIS 041855
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
155 PM CDT Fri Oct 4 2019

NDZ040>045-050300-
/O.NEW.KBIS.WI.Y.0007.191005T1300Z-191005T2300Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
and Solen
155 PM CDT Fri Oct 4 2019 /1255 PM MDT Fri Oct 4 2019/

...WIND ADVISORY IN EFFECT FROM 8 AM CDT /7 AM MDT/ TO 6 PM CDT
/5 PM MDT/ SATURDAY...

* WHAT...Sustained northwest winds 30 mph with gusts up to 45 mph
  expected.

* WHERE...Far southwest and portions of far south central North 
  Dakota.

* WHEN...From 8 AM CDT /7 AM MDT/ to 6 PM CDT /5 PM MDT/ 
  Saturday.

* IMPACTS...Gusty winds will blow unsecured objects around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ025-036-037-046>048-050-051-050300-
/O.NEW.KBIS.WI.Y.0007.191005T1700Z-191005T2300Z/
Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Steele, Tappen, Jamestown, 
Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, 
Wishek, Ashley, Oakes, and Ellendale
155 PM CDT Fri Oct 4 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CDT SATURDAY...

* WHAT...Sustained northwest winds 30 mph with gusts up to 45 mph
  expected.

* WHERE...Portions of far south central through the James River 
  Valley.

* WHEN...From noon to 6 PM CDT Saturday.

* IMPACTS...Gusty winds will blow unsecured objects around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KS/TWH
6 follow-up statements
126 
WWUS73 KBIS 050229
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
929 PM CDT Fri Oct 4 2019

NDZ040>045-051030-
/O.CON.KBIS.WI.Y.0007.191005T1300Z-191005T2300Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
and Solen
929 PM CDT Fri Oct 4 2019 /829 PM MDT Fri Oct 4 2019/

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM CDT /7 AM MDT/ TO
6 PM CDT /5 PM MDT/ SATURDAY...

* WHAT...Sustained northwest winds 30 mph with gusts up to 45 
  mph expected.

* WHERE...Far southwest and portions of far south central North 
  Dakota.

* WHEN...From 8 AM CDT /7 AM MDT/ to 6 PM CDT /5 PM MDT/ 
  Saturday.

* IMPACTS...Gusty winds will blow unsecured objects around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ025-036-037-046>048-050-051-051030-
/O.CON.KBIS.WI.Y.0007.191005T1700Z-191005T2300Z/
Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Steele, Tappen, Jamestown, 
Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, 
Wishek, Ashley, Oakes, and Ellendale
929 PM CDT Fri Oct 4 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM CDT
SATURDAY...

* WHAT...Sustained northwest winds 30 mph with gusts up to 45 
  mph expected.

* WHERE...Portions of far south central through the James River 
  Valley.

* WHEN...From noon to 6 PM CDT Saturday.

* IMPACTS...Gusty winds will blow unsecured objects around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
waa
667 
WWUS73 KBIS 050555
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1255 AM CDT Sat Oct 5 2019

NDZ040>045-051400-
/O.CON.KBIS.WI.Y.0007.191005T1300Z-191005T2300Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
and Solen
1255 AM CDT Sat Oct 5 2019 /1155 PM MDT Fri Oct 4 2019/

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM CDT /7 AM MDT/ THIS
MORNING TO 6 PM CDT /5 PM MDT/ THIS EVENING...

* WHAT...Sustained northwest winds 30 mph with gusts up to 45 
  mph expected.

* WHERE...Far southwest and portions of far south central North 
  Dakota.

* WHEN...From 8 AM CDT /7 AM MDT/ to 6 PM CDT /5 PM MDT/ 
  Saturday.

* IMPACTS...Gusty winds will blow unsecured objects around.
  Working outdoors on elevated structures and driving high profile
  vehicles will be hazardous. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ025-036-037-046>048-050-051-051400-
/O.CON.KBIS.WI.Y.0007.191005T1700Z-191005T2300Z/
Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Steele, Tappen, Jamestown, 
Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, 
Wishek, Ashley, Oakes, and Ellendale
1255 AM CDT Sat Oct 5 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CDT
THIS EVENING...

* WHAT...Sustained northwest winds 30 mph with gusts up to 45 
  mph expected.

* WHERE...Portions of far south central through the James River 
  Valley.

* WHEN...From noon to 6 PM CDT Saturday.

* IMPACTS...Gusty winds will blow unsecured objects around.
  Working outdoors on elevated structures and driving high profile
  vehicles will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

PA
381 
WWUS73 KBIS 051117
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
617 AM CDT Sat Oct 5 2019

NDZ040>045-051930-
/O.EXT.KBIS.WI.Y.0007.191005T1117Z-191005T2300Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
and Solen
617 AM CDT Sat Oct 5 2019 /517 AM MDT Sat Oct 5 2019/

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CDT /5 PM MDT/ THIS
EVENING...

* WHAT...Sustained northwest winds 30 mph with gusts up to 45 
  mph expected.

* WHERE...Far southwest and portions of far south central North 
  Dakota.

* WHEN...Until 6 PM CDT /5 PM MDT/ this evening.

* IMPACTS...Gusty winds will blow unsecured objects around. 
  Working outdoors on elevated structures and driving high 
  profile vehicles will be hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ025-036-037-046>048-050-051-051930-
/O.CON.KBIS.WI.Y.0007.191005T1700Z-191005T2300Z/
Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Steele, Tappen, Jamestown, 
Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, 
Wishek, Ashley, Oakes, and Ellendale
617 AM CDT Sat Oct 5 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CDT
THIS EVENING...

* WHAT...Sustained northwest winds 30 mph with gusts up to 45 
  mph expected.

* WHERE...Portions of far south central through the James River 
  Valley.

* WHEN...From noon to 6 PM CDT Saturday.

* IMPACTS...Gusty winds will blow unsecured objects around. 
  Working outdoors on elevated structures and driving high 
  profile vehicles will be hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

PA
893 
WWUS73 KBIS 051448
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
948 AM CDT Sat Oct 5 2019

NDZ040>045-052300-
/O.CON.KBIS.WI.Y.0007.000000T0000Z-191005T2300Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
and Solen
948 AM CDT Sat Oct 5 2019 /848 AM MDT Sat Oct 5 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT /5 PM MDT/ THIS
EVENING...

* WHAT...Sustained northwest winds 30 mph with gusts up to 45 
  mph expected.

* WHERE...Far southwest and portions of far south central North 
  Dakota.

* WHEN...Until 6 PM CDT /5 PM MDT/ this evening.

* IMPACTS...Gusty winds will blow unsecured objects around. 
  Working outdoors on elevated structures and driving high 
  profile vehicles will be hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ025-036-037-046>048-050-051-052300-
/O.CON.KBIS.WI.Y.0007.191005T1700Z-191005T2300Z/
Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Steele, Tappen, Jamestown, 
Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, 
Wishek, Ashley, Oakes, and Ellendale
948 AM CDT Sat Oct 5 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CDT 
THIS EVENING...

* WHAT...Sustained northwest winds 30 mph with gusts up to 45 
  mph expected.

* WHERE...Portions of far south central through the James River 
  Valley.

* WHEN...From noon to 6 PM CDT Saturday.

* IMPACTS...Gusty winds will blow unsecured objects around. 
  Working outdoors on elevated structures and driving high 
  profile vehicles will be hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EDWARDS
413 
WWUS73 KBIS 051742
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1242 PM CDT Sat Oct 5 2019

NDZ025-036-037-040>048-050-051-052300-
/O.CON.KBIS.WI.Y.0007.000000T0000Z-191005T2300Z/
Foster-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Steele, Tappen, Jamestown, 
Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, 
Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, 
Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
1242 PM CDT Sat Oct 5 2019 /1142 AM MDT Sat Oct 5 2019/

...WIND ADVISORY REMAINS IN EFFECT THROUGH THIS AFTERNOON...

* WHAT...Sustained northwest winds 30 mph with gusts up to 45 
  mph.

* WHERE...Southern North Dakota.

* WHEN...Through this afternoon.

* IMPACTS...Gusty winds will blow unsecured objects around. 
  Working outdoors on elevated structures and driving high 
  profile vehicles will be hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EDWARDS
703 
WWUS73 KBIS 052255
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
555 PM CDT Sat Oct 5 2019

NDZ025-036-037-040>048-050-051-060000-
/O.EXP.KBIS.WI.Y.0007.000000T0000Z-191005T2300Z/
Foster-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Steele, Tappen, Jamestown, 
Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, 
Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, 
Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
555 PM CDT Sat Oct 5 2019 /455 PM MDT Sat Oct 5 2019/

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT /5 PM MDT/ THIS
EVENING...

The winds will quickly diminish early this evening. The wind
advisory for far southwest and far south central North Dakota will 
be allowed to expire at 6 pm CDT. 

$$
waa

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 4, 10:50 AM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 4, 10:50 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1150 AM CDT Fri Oct 4 2019

.UPDATE...
Issued at 1150 AM CDT Fri Oct 4 2019

Visible satellite imagery shows stratus thinning a bit across
central ND, but holding in place across the west. Mid/high clouds
also streaming into northwest ND ahead of the next upper
low/trough. Will continue with the previous forecast as the trend
will be for partial clearing through the afternoon. Gusty
southeasterly winds remain on track as well.

UPDATE Issued at 826 AM CDT Fri Oct 4 2019

Latest satellite imagery and surface observations continue to show
overcast conditions across all of western/central ND. The GFS
2.5Km and HRRR have initialized the current conditions well and
both show gradual erosion of the stratus from south to north later
this morning through the afternoon. No changes to previous
forecast.

UPDATE Issued at 622 AM CDT Fri Oct 4 2019

No significant change with this update. Winds continue to increase
across western and central North Dakota as pressure falls also
continue to increase in magnitude ahead of surface low pressure
across Wyoming. Per observed trends through 11 UTC, did increase
winds for this morning and afternoon closer to the top of the
forecast envelope.

&&

.SHORT TERM...(Today and tonight)
Issued at 314 AM CDT Fri Oct 4 2019

A windy day with rain showers and thunderstorms tonight highlight
the short term forecast.

Stratus is expected to continue to fill in across western and
central North Dakota and remain through most of the morning,
before clearing from south to north for all but northwest North
Dakota through the day. Strong southeast winds are expected with a
tight pressure gradient, and pressure falls in low level warm air
advection ahead of a surface low across Wyoming. As with all
southeast wind events, the low level inversion in strong warm air
advection will limit mixing heights. 0.5 km winds seem to give a
fair proxy to gust potential per 00 UTC NAM/GFS soundings, with
widespread 30-35kt gusts. The far south central would have the
best potential for reaching advisory gusts of 40 kts where the
gradient winds will be strongest.

For tonight, a strong mid level wave will arrive into the Northern
Plains supporting widespread rain showers and embedded
thunderstorms. Cannot rule out a marginal severe storm given a
high shear-strong forcing environment with steep mid level lapse
rates. There is some uncertainty how deep of a potential closed
low may develop across central and eastern North Dakota late
tonight into Saturday morning which would impact rainfall totals
in the deformation zone of the low.

.LONG TERM...(Saturday through Thursday)
Issued at 314 AM CDT Fri Oct 4 2019

Rain and few thunderstorms ending Saturday, a windy Saturday and
Sunday, a brief early week warm up, and a mid to late week cool
down highlight the extended forecast.

The aforementioned low from the short term will propagate from
eastern North Dakota into northern Minnesota on Saturday, ending
precipitation through the day across central North Dakota. It will
be windy on Saturday in the wake of the cold front associated with
the low with strong west-northwest winds with gusts of 35-45kts
forecast. A Wind Advisory may be needed. Steep lapse rates to
transfer strong gradient momentum to the surface is forecast to
continue on Sunday with northwest gusts of 30-35kts.

The 00 UTC global suite favors a warm front to propagate across
the Northern Plains on Monday as shortwave upper level riding
transitions to southwest flow ahead of the next deep trough. Thus,
a brief warm up to highs in the 60s and 70s is possible for
Monday and Tuesday. Thereafter, a strong cold front may overtake
the region along with a deepening trough, marking another descent
to below normal temperatures mid to late next week with another
chance of early season snow. A widespread hard freeze is
possible Wednesday night and Thursday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1150 AM CDT Fri Oct 4 2019

Current stratus and IFR/MVFR cigs will lift to near and possibly
just into low vfr cig category briefly later this afternoon.
However this will be short lived as cigs/vsbys will quickly
deteriorate to MVFR/IFR as showers and some thunderstorms develop
this evening through Saturday. In addition, all terminals will
undergo a cold frontal passage, with gusty southeast winds to 35kt
ahead of the front today, then strong northwest winds arriving
post frontal passage Saturday, as high as 45kt.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KS
SHORT TERM...PA
LONG TERM...PA
AVIATION...KS
Hazardous weather outlook, Oct 4, 11:00 AM MDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1200 PM CDT Fri Oct 4 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-051700-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1200 PM CDT Fri Oct 4 2019 /1100 AM MDT Fri Oct 4 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms this evening through Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northwest winds with gusts approaching 45 mph are forecast
on Saturday.

There is another chance for thunderstorms Tuesday night and
Wednesday.

A widespread hard freeze is possible Wednesday night and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

Nearby

Wind Advisories in North Dakota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.